Alert archive / Missouri / River Flood Warnings in 2017

River Flood Warning 204, NWS Kansas City, MO

August 22, 2017Platte County, Missouri

NWS Kansas City, MO issued this river flood warning at Aug 22, 2017, 3:53 AM CDT for Platte County, Missouri. It took effect at Aug 22, 2017, 12:33 PM CDT. It was in force for 40 hr.

The area

The outline as issued.

The facts

Issued
Aug 22, 2017, 3:53 AM CDT (08:53 UTC)
In effect from
Aug 22, 2017, 12:33 PM CDT
Expired
Aug 24, 2017, 4:27 AM CDT
In force
40 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Platte River at Sharps Station (SSTM7). The gauge peaked at 23.52 ft at Aug 22, 2017, 4:00 PM CDT.

actionminormoderate10203008/2208/2308/2408/25
Action stage
21 ft
Minor stage
26 ft
Moderate stage
29 ft
Major stage
33 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06821190, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

706 
WGUS43 KEAX 220853
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
353 AM CDT Tue Aug 22 2017

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Blackwater River at Valley City affecting Johnson and Pettis 
  Counties.
  
  Platte River At Sharps Station affecting Platte County.
  
  Platte River near Platte City affecting Platte County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC101-159-230852-
/O.NEW.KEAX.FL.W.0203.170822T1115Z-170825T1100Z/
/VLYM7.3.ER.170822T1115Z.170823T0600Z.170824T1100Z.NR/
353 AM CDT Tue Aug 22 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Blackwater River at Valley City.
* until Friday morning.
* At  3:00 AM Tuesday the stage was 11.9 feet.
* Flood stage is 22.0 feet.
* Major flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 33.3 feet by early Wednesday morning. The river will 
  fall below flood stage by Thursday morning.
* At 31.0 feet...Extensive flooding of rural property and many roads 
  occurs.
* At 25.0 feet...County Highway E near Valley City and Highway 23 
  near the Perry State Wildlife Area are under water.
* At 22.0 feet...Woodlands and farm fields along the river begin to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blackwater River
  Valley City     22   11.9   Tue 03 AM   33.3 Wednesday morning
     
&&
  
LAT...LON 3894 9342 3882 9361 3882 9368 3891 9361 3899 9348

  

$$

MOC165-230852-
/O.NEW.KEAX.FL.W.0204.170822T1733Z-170824T0927Z/
/SSTM7.1.ER.170822T1733Z.170823T0000Z.170823T0927Z.NO/
353 AM CDT Tue Aug 22 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Platte River At Sharps Station.
* from this afternoon to late Wednesday night.
* At  3:30 AM Tuesday the stage was 18.6 feet.
* Flood stage is 26.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 28.0 feet by this evening. The river will fall below 
  flood stage by Wednesday morning.
* At 26.0 feet...Low-lying rural land along the river begins to 
  flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Platte River
  Sharps Station  26   18.6   Tue 03 AM   28.0 this evening
     
&&
  
LAT...LON 3941 9474 3941 9464 3935 9476 3939 9479

  

$$

MOC165-230852-
/O.NEW.KEAX.FL.W.0205.170822T2336Z-170824T1528Z/
/PLCM7.1.ER.170822T2336Z.170823T0600Z.170823T1528Z.UU/
353 AM CDT Tue Aug 22 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Platte River near Platte City.
* from this evening to Thursday morning.
* Flood stage is 20.0 feet.
* Forecast...The river is forecast to have a maximum value of 21.4 
  feet early Wednesday morning.
* At 20.0 feet...Cropland near State Highway 92 near Platte City 
  begins to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Platte River
  Platte City     20   Not Available      21.4 early Wednesday 
morning
     
&&
  
LAT...LON 3939 9479 3935 9476 3927 9481 3929 9484 3933 9483

  

$$
1 follow-up statement
007 
WGUS83 KEAX 222248
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
548 PM CDT Tue Aug 22 2017



...The Flood Warning is cancelled for the following rivers in 
Missouri...Kansas...

  Blue River at Blue Ridge Boulevard affecting Jackson County.

  Blue River at Bannister Road affecting Johnson and Jackson 
  Counties.

  Platte River At Sharps Station affecting Platte County.

  Stranger Creek near Tonganoxie affecting Leavenworth County.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC095-222318-
/O.CAN.KEAX.FL.W.0194.000000T0000Z-170823T2052Z/
/KBRM7.2.ER.170822T0714Z.170822T1315Z.170822T2154Z.UU/
548 PM CDT Tue Aug 22 2017

The Flood Warning is cancelled for
  The Blue River at Blue Ridge Boulevard.
* At  5:00 PM Tuesday the stage was 34.9 feet.
* Flood stage is 35.0 feet.
* Fell below flood stage at  4:54 PM Tuesday.
* Forecast...The river will continue to fall to 25.7 feet by 
  Wednesday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blue River
  Blue Ridge Bou  35   34.9   Tue 05 PM   33.4 this evening
     
&&
  
LAT...LON 3895 9458 3897 9457 3896 9453 3894 9453

  

$$

KSC091-MOC095-222318-
/O.CAN.KEAX.FL.W.0195.000000T0000Z-170823T1922Z/
/KCCM7.1.ER.170822T0909Z.170822T1345Z.170822T2057Z.NO/
548 PM CDT Tue Aug 22 2017

The Flood Warning is cancelled for
  The Blue River at Bannister Road.
* At  4:45 PM Tuesday the stage was 33.2 feet.
* Flood stage is 34.0 feet.
* Fell below flood stage at  3:57 PM Tuesday.
* Forecast...The river will continue to fall to 6.7 feet by Wednesday
  morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Blue River
  Bannister Road  34   33.2   Tue 05 PM   31.9 this evening
     
&&
  
LAT...LON 3885 9463 3896 9458 3894 9453 3884 9459 3880 9463

  

$$

MOC165-222318-
/O.CAN.KEAX.FL.W.0204.000000T0000Z-170824T0927Z/
/SSTM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
548 PM CDT Tue Aug 22 2017

The Flood Warning is cancelled for
  The Platte River At Sharps Station.
* At  5:30 PM Tuesday the stage was 23.5 feet.
* Flood stage is 26.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  24.2 feet this evening.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Platte River
  Sharps Station  26   23.5   Tue 05 PM   24.2 this evening
     
&&
  
LAT...LON 3941 9474 3941 9464 3935 9476 3939 9479

  

$$

KSC103-222318-
/O.CAN.KEAX.FL.W.0189.000000T0000Z-170823T2106Z/
/TNGK1.1.ER.170822T1349Z.170822T1846Z.170822T2201Z.UU/
548 PM CDT Tue Aug 22 2017

The Flood Warning is cancelled for
  The Stranger Creek near Tonganoxie.
* At  5:30 PM Tuesday the stage was 22.8 feet.
* Flood stage is 23.0 feet.
* Fell below flood stage at  5:01 PM Tuesday.
* Forecast...The river will continue to fall to 20.2 feet by 
  Wednesday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Stranger Creek
  Tonganoxie      23   22.8   Tue 05 PM   22.5 this evening
     
&&
  
LAT...LON 3918 9511 3920 9500 3901 9496 3900 9508

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Aug 22, 3:33 AM CDT, 20 minutes earlier.

Area forecast discussion, Aug 22, 3:33 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
333 AM CDT Tue Aug 22 2017

.Discussion...
Issued at 332 AM CDT TUE AUG 22 2017

A strong LLJ of 40-45kts developed ahead of a cold frontal boundary
over southern NE/IA shortly after sunset setting off a line of
strong to severe thunderstorms over the KC Metro area.  As seen
during the eclipse a large amount of mid and upper level moisture
had moved into the area this morning from a tropical connection seen
on WV all the way back down into Mexico.  This helped to prime the
area with PWAT values 2"+ and the LLJ and weak WAA allowed MUCAPE
values over 1000J/kg with storm motion along the prefrontal trough
on the convergent zone of the LLJ. Training storms developed with
2- 3" per hour rates at first that have dropped down to 1-2"
rates currently. Multiple water rescues and road closures and
flooding lead to a Flash Flood Emergency issued for the KC Metro
overnight. A large swath of 4" of precip fell over the KC Metro
with some 6-8" totals in western Jackson county leading to Indian
Creek reaching near or over record levels for the second time in a
month. An outflow boundary from the convection along the cold
frontal boundary was sent through the area helping to intensify
the convection, but also helped to stabilize the back side of
this complex of storms. This cold front is expected to push south
quickly this morning clearing out all precipitation and cloud
coverage around sunrise. Winds will shift to the north behind the
frontal boundary and increase it the afternoon to 10-15mph.
Precipitation should be out of the CWA by noon with strong high
pressure building into the area on the backside.

A large upper level ridge will build into the Rockies starting
Tuesday as the trough over the Great Lakes pushes east.  This
ridging will advect in very stable dry air over the region setting
up one of the nicest weeks of the summer.  High temperatures will
remain in the lower 80s with no precipitation expected through
the work week. The ridge starts to break down over the weekend
leading to some chances of precipitation but nothing very
impactful is showing on the current extended models. One thing to
note is that the GFS, Canadian, and ECMWF are showing a strong
tropical system going into southern TX on Saturday and depending
on how far west it lands the moisture plum could make it to our
area.

&&

.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1235 AM CDT TUE AUG 22 2017

The main threat for all the terminals will be multiple rounds of
thunderstorms that will be moving through the area overnight. The
southern terminals will experience storms with heavy rain that
will at times drop the airfields down into IFR visibilities and
MVFR ceilings. These storms are fixed along a boundary and are
expected to impact the terminals through 9-10z and could go a
couple hours longer if things don't progress. STJ will experience
general thunderstorms and visibility is not expected to drop
quite as much so they will stay in MVFR visibility while these
storms move through. A cold front will push through the area
around 10z clearing out the storms and moving them south at that
time. MVFR ceilings can be expected during the frontal passage
with VFR conditions moving in very quickly behind the boundary.
Winds will also shift to the N-NW after the passage of the front
and may increase to 10-15kts gusting near 20kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 10 AM CDT this morning for KSZ025-057-
     060-102>105.

MO...Flash Flood Watch until 10 AM CDT this morning for MOZ012>016-
     020>024-028>032-037>039-043>045-053-054.

&&

Discussion...Barham
Aviation...Barham

In the hours before

Local storm report, Aug 22, 2:05 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
205 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     FLASH FLOOD      3 WSW RAYTOWN           38.99N 94.52W
08/22/2017                   JACKSON            MO   FIRE DEPT/RESCUE

            WATER RESCUE NEAR SWOPE PARK.

&&
Local storm report, Aug 22, 2:39 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
239 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     FLASH FLOOD      2 ESE BELTON            38.80N 94.50W
08/22/2017                   CASS               MO   LAW ENFORCEMENT

            NUMEROUS CLOSED ROADS ACROSS CASS COUNTY.

&&
Special weather statement, Aug 22, 2:41 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
241 AM CDT TUE AUG 22 2017

KSZ057-105-MOZ037-043-220815-
Johnson KS-Miami KS-Cass MO-Jackson MO-
241 AM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI...JOHNSON...
NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES UNTIL 315 AM
CDT...

At 240 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Linwood to near Mission Hills. Movement was
southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Kansas City, Overland Park, Olathe, Shawnee, Lenexa, Leawood,
Grandview, Belton, Prairie Village, Raymore, Gardner, Merriam,
Mission, Bonner Springs, De Soto, Paola, Spring Hill, Louisburg,
Fairway and Mission Hills.

This includes the following highways...
 Interstate 70 in Missouri near mile marker 7.
 Interstate 35 in Kansas between mile markers 200 and 230.
 Interstate 635 near mile marker 0.
 Interstate 470 between mile markers 0 and 2.
 Interstate 435 between mile markers 0 and 7, and between mile
markers 63 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3898 9506 3897 9504 3900 9502 3898 9497
      3900 9493 3899 9492 3906 9487 3906 9484
      3904 9480 3904 9461 3907 9460 3907 9450
      3859 9447 3859 9506
TIME...MOT...LOC 0740Z 334DEG 32KT 3898 9503 3901 9456

Laflin
Local storm report, Aug 22, 2:50 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 AM     FLASH FLOOD      2 N RAYTOWN             39.03N 94.47W
08/22/2017                   JACKSON            MO   FIRE DEPT/RESCUE

            WATER RESCUE. WOMAN SWEPT INTO ROUND GROVE
            CREEK NEAR RAYTOWN ROAD.

0246 AM     FLASH FLOOD      5 NW GRANDVIEW          38.94N 94.60W
08/22/2017                   JACKSON            MO   EMERGENCY MNGR

            INDIAN CREEK RUSHING OVER THE WORNALL ROAD
            BRIDGE.

&&
Local storm report, Aug 22, 2:59 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
259 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     FLASH FLOOD      3 WSW GRANDVIEW         38.88N 94.59W
08/22/2017                   JACKSON            MO   PUBLIC

            APARTMENT COMPLEX BEING EVACUATED ALONG
            HOLMES RD.

&&
Local storm report, Aug 22, 3:41 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
341 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     FLASH FLOOD      7 S EDGERTON            38.67N 94.99W
08/22/2017                   MIAMI              KS   PUBLIC

            NUMEROUS ROAD CLOSURES IN NORTHERN MIAMI
            COUNTY. FLOOD WATERS APPROACHING A
            RESIDENCE.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:14 PM CDTSpecial Weather StatementEAXCooper31 min
Aug 21, 8:02 PM CDTSpecial Weather StatementEAXClay, Platte43 min
Aug 21, 8:41 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte32 min
Aug 21, 9:09 PM CDTFlash Flood WarningEAXBuchanan, Platte6 hr
Aug 21, 9:26 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte34 min
Aug 21, 9:45 PM CDTFlash Flood WarningEAXClay6 hr
Aug 21, 9:53 PM CDTFlash Flood WarningEAXJackson, Platte6 hr
Aug 21, 9:54 PM CDTRiver Flood WarningEAXClay, Platte34 hr
Aug 21, 10:02 PM CDTFlash Flood WarningEAXClay6 hr
Aug 21, 10:20 PM CDTRiver Flood WarningEAXCooper, Saline7 days
Aug 21, 10:20 PM CDTRiver Flood WarningEAXRay45 hr
Aug 21, 10:23 PM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline59 hr
Aug 21, 10:46 PM CDTFlash Flood WarningEAXJackson6 hr
Aug 21, 11:07 PM CDTRiver Flood WarningEAXJackson28 hr
Aug 21, 11:12 PM CDTRiver Flood WarningEAXJackson33 hr
Aug 21, 11:43 PM CDTRiver Flood WarningEAXJackson30 hr
Aug 21, 11:45 PM CDTFlash Flood WarningEAXCass8 hr
Aug 22, 12:04 AM CDTFlash Flood Warning EmergencyEAXClay, Jackson, Platte8 hr
Aug 22, 12:42 AM CDTAreal Flood AdvisoryEAXCass, Henry, Johnson, Lafayette6 hr
Aug 22, 12:51 AM CDTRiver Flood WarningEAXJackson37 hr
Aug 22, 12:51 AM CDTRiver Flood WarningEAXJackson34 hr
Aug 22, 12:51 AM CDTRiver Flood WarningEAXJackson33 hr
Aug 22, 12:51 AM CDTRiver Flood WarningEAXJackson36 hr
Aug 22, 1:45 AM CDTFlash Flood WarningEAXCass, Henry, Johnson6 hr
Aug 22, 1:47 AM CDTRiver Flood WarningEAXCass, Henry, Johnson4 days
Aug 22, 1:47 AM CDTRiver Flood WarningEAXBates, Cass, Henry4 days
Aug 22, 2:23 AM CDTRiver Flood WarningEAXJackson19 hr
Aug 22, 2:23 AM CDTRiver Flood WarningEAXJackson39 hr
Aug 22, 2:40 AM CDTRiver Flood WarningEAXCarroll54 hr
Aug 22, 2:51 AM CDTAreal Flood AdvisoryEAXBates, Henry4 hr
Aug 22, 3:09 AM CDTAreal Flood WarningEAXBuchanan, Platte6 hr
Aug 22, 3:15 AM CDTFlash Flood WarningEAXBates, Henry6 hr
Aug 22, 3:53 AM CDTRiver Flood WarningEAXJohnson, Pettis3 days
Aug 22, 3:53 AM CDTRiver Flood WarningEAXPlatte55 hr
Aug 22, 5:20 AM CDTRiver Flood WarningEAXJackson30 hr
Aug 22, 5:20 AM CDTRiver Flood WarningEAXJackson28 hr
Aug 22, 5:20 AM CDTRiver Flood WarningEAXJackson29 hr
Aug 22, 5:41 AM CDTRiver Flood WarningEAXCooper39 hr
Aug 22, 5:57 AM CDTRiver Flood WarningEAXClay, Jackson, Ray70 hr
Aug 22, 5:57 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray3 days
Aug 22, 7:37 AM CDTAreal Flood WarningEAXCass, Clay, Clinton, Henry, Jackson, Johnson and 3 more12 hr
Aug 22, 8:46 AM CDTRiver Flood WarningEAXBates5 days
Aug 22, 9:01 AM CDTAreal Flood WarningEAXBates, Henry60 hr
Aug 22, 9:33 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline4 days
Aug 22, 9:33 AM CDTRiver Flood WarningEAXChariton, Howard, Saline3 days
Aug 22, 9:33 AM CDTRiver Flood WarningEAXCooper, Howard4 days
Aug 22, 4:09 PM CDTRiver Flood WarningEAXCooper34 hr

Nearby

River Flood Warnings in Missouri, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.